Alert archive / Indiana / Special Marine Warnings in 2021

Special Marine Warning 9, NWS Northern Indiana

July 29, 2021

NWS Northern Indiana issued this special marine warning at Jul 29, 2021, 3:10 AM EDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2021, 3:10 AM EDT (07:10 UTC)
Expired
Jul 29, 2021, 5:15 AM EDT
In force
2 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
50.0 mph

The radar

The Northern Indiana radar (KIWX), 107 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.2 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
1661 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

163 
WHUS53 KIWX 290710
SMWIWX
LMZ043-046-080-290915-
/O.NEW.KIWX.MA.W.0009.210729T0710Z-210729T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Northern Indiana
310 AM EDT Thu Jul 29 2021

The National Weather Service in Northern Indiana has issued a

* Special Marine Warning for...
  Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
  mid-line of lake....
  Michigan City IN to New Buffalo MI...
  New Buffalo MI to St Joseph MI...
  Nearshore and open waters from Michigan City IN to St. Joseph MI...

* Until 515 AM EDT.

* At 310 AM EDT, a severe thunderstorm was located over Kenosha,
  moving southeast at 40 knots.

  HAZARD...Wind gusts in excess of 50 knots and small hail.

  SOURCE...Radar.

  IMPACT...Boats could suffer significant structural damage in high 
           winds. Small craft could capsize in suddenly higher 
           waves.

* Locations impacted include...
  New Buffalo, St. Joseph and Michigan City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

&&

LAT...LON 4172 8690 4179 8696 4179 8697 4212 8696
      4213 8657 4211 8649 4203 8651 4190 8657
      4175 8681 4172 8685
TIME...MOT...LOC 0710Z 315DEG 41KT 4255 8785 

HAIL...<.75IN
WIND...50KTS

$$

PBM

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special marine warning went out at Jul 29, 3:02 AM EDT, 8 minutes earlier.

Area forecast discussion, Jul 29, 3:02 AM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
302 AM EDT Thu Jul 29 2021

.SYNOPSIS...
Issued at 302 AM EDT Thu Jul 29 2021

Numerous storms are expected across the area today. A few of these
storms may be severe with damaging winds and heavy rain. Cooler
and drier air returns Friday.

&&

.SHORT TERM...(Today)
Issued at 302 AM EDT Thu Jul 29 2021

Continuing to watch convection slowly move SE. As previously
suspected...upwind propagation into the extreme instability (4000
J/kg MLCAPE fed by 80F dewpoints and EML) over northern IL has kept
convection further west with more of a SSE motion. CAM's still
struggling immensely to capture this. Do however expect line to clip
our western zones with a severe threat during the early morning
given well developed cold pool and bowing structure with ample
MUCAPE and shear immediately downstream across far northern IL/IN.
Damaging winds the primary concern though wouldn't entirely rule out
an isolated tornado. Greatest risk is likely in the western portions
of severe thunderstorm watch but can't rule out some additional
development further east especially in light of hi-res CAM's.

Evolution of well-organized MCS and failure of hi-res CAM's leads to
considerable uncertainty later today. It is likely with late
arrival/outpacing better instability this MCS will weaken and allow
additional convection to fester across our area through the morning.
SPC/RAP mesoanalysis shows much less shear south of Chicago as well
as more southwesterly 0-2km storm-relative wind so it may be
difficult for MCS to maintain severity much past 10-11Z as it surges
into central IL. Meanwhile...models show EML will be overhead our
area through at least early afternoon and mid 70s dewpoints yield up
to 3000 J/kg of MLCAPE across our SW (assuming it is not wiped out
by surging MCS). This will be colocated with about 40 kts of deep-
layer shear setting the stage for additional severe weather later
today. Best chances would be in our S/SE with less contamination of
from morning storms. Current best guess is that additional
convective development will occur across our central area through
the morning and eventually push south of our zones by late
afternoon. This would suggest the highest severe potential for
possible second round around midday in our southern zones generally
in line with latest SLIGHT SWODY1. Damaging winds would be the
primary concern though wouldn't entirely rule out a tornado risk
with potential outflow boundaries/decent SRH and relatively low
LCL's early. If however MCS maintains good cold pool balance and
survives through the late morning diving SSE...it would likely wipe
out our chances for additional severe storms later. While currently
appearing less likely...this remains a possibility and will need to
be watched through the morning.

&&

.LONG TERM...(Tonight through Wednesday)
Issued at 302 AM EDT Thu Jul 29 2021

Forecast thereafter remains incredibly quiet. Anticipate dry
conditions by late afternoon continuing through much of Sat. Much
cooler and less humid with highs on Fri in the 70s. Weak wave/front
brings low chances for precip Sat night with reinforcing shot of
cool/dry air for early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 116 AM EDT Thu Jul 29 2021

QLCS system over WI was moving southeast, although more intense
segments have been tending to move more south or south/southwest.
Overall arrival time appears slower than earlier indicated according
to the latest storm extrapolation. The current track will bring
the storm arrival time close to 09Z at SBN and a little later/10Z
at FWA. Gusty winds are likely with the storm passages along with
some MVFR ceilings. The front should pass close to midday
accompanied by a wind shift to the northwest with clearing skies
lagging by several hours.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement through Friday evening for INZ003.

MI...Beach Hazards Statement through Friday evening for MIZ077.

OH...NONE.
LM...Small Craft Advisory until 9 AM EDT Friday for LMZ043-046.

&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 28, 2:44 PM EDT, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
244 PM EDT Wed Jul 28 2021

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-291845-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
244 PM EDT Wed Jul 28 2021 /144 PM CDT Wed Jul 28 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms are likely late tonight. Severe storms capable of
damaging winds and heavy rain are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional storms are possible on Thursday. There is a chance for
severe storms...mainly along and south of highway 24.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ003-MIZ077-291845-
La Porte-Berrien-
244 PM EDT Wed Jul 28 2021 /144 PM CDT Wed Jul 28 2021/

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 AM EDT /1 AM CDT/
THURSDAY THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Thunderstorms are likely late tonight. Severe storms capable of
damaging winds and heavy rain are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Dangerous swimming conditions are expected on Lake Michigan beaches
Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-291845-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
244 PM EDT Wed Jul 28 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM THURSDAY TO 9 AM EDT
FRIDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Thunderstorms are likely tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Conditions hazardous to small craft are likely Thursday into early
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:17 AM EDTSpecial Weather StatementIWXElkhart28 min
Jul 29, 4:23 AM EDTSevere Thunderstorm WarningIWXElkhart, Kosciusko, LaPorte, Marshall, Saint Joseph52 min
Jul 29, 4:59 AM EDTSevere Thunderstorm WarningIWXElkhart, Kosciusko, Marshall, Noble, Saint Joseph46 min
Jul 29, 5:16 AM EDTSpecial Weather StatementIWXFulton, Pulaski, Starke44 min
Jul 29, 5:21 AM EDTSpecial Weather StatementIWXLaGrange, Steuben39 min
Jul 29, 5:25 AM EDTSevere Thunderstorm WarningIWXAllen, DeKalb, Kosciusko, Noble, Whitley50 min
Jul 29, 5:33 AM EDTSpecial Weather StatementIWXAllen, Cass, Miami, Wabash, Whitley42 min
Jul 29, 5:54 AM EDTSpecial Weather StatementIWXSteuben36 min
Jul 29, 6:07 AM EDTSevere Thunderstorm WarningIWXAllen, DeKalb38 min
Jul 29, 6:17 AM EDTSpecial Weather StatementIWXAdams, Blackford, Grant, Jay, Wells43 min
Jul 29, 6:56 AM EDTSpecial Weather StatementIWXAllen, Putnam, Van Wert49 min
Jul 29, 4:09 AM EDTSevere Thunderstorm WarningIWXBerrien, Cass36 min
Jul 29, 4:39 AM EDTSpecial Weather StatementIWXCass, Saint Joseph36 min

Nearby

Special Marine Warnings in Indiana, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.